Texas, 2023Wildfire in Texas, August 26 to 29, 2023
August 26 to 29, 2023 · NWS OUN · 1 event in 1 county or zone
Hot temperatures, combined with very dry fuels, lead to a significant fire start and spread across portions of Clay County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot temperatures, combined with very dry fuels, lead to a significant fire start and spread across portions of Clay County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 26, 1:41 PM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 26, 1:41 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Norman OK
241 PM CDT Sat Aug 26 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Sunday)
Issued at 237 PM CDT Sat Aug 26 2023
Scattered cumulus has developed along and ahead of an advancing cold
("cool") front positioned through central Oklahoma and through
western north Texas. The front will continue to move southeast
through the region throughout the afternoon. Ahead of the front
conditions that can only be described as "nasty", with highs well
into the 100s and upper 60s/70s dewpoints. Marginal instability may
result in some storms developing, and while likely not severe, may
produce a decent amount of lightning, isolated heavy rainfall, and
possibly a downburst. Behind the front, more comfortable
conditions, with highs in the 80s/90s and gusty northerly winds.
Overnight, there continues to be a signal for some possible
development of post frontal showers and storms, likely instigated by
an elevated front through central Oklahoma. Again, no major severe
concern with these overnight storms, however isolated heavy rain and
lightning is possible through portions of central and southern
Oklahoma, and into northern Texas. Sunday will be considerably more
comfortable across the region, with breezy northerly winds and high
temperatures ranging from the upper 80s across northern and central
Oklahoma to the mid to upper 90s across southern Oklahoma and
northern Texas. Heat indices may climb up to the triple digits
again along the Red River on Sunday, however conditions are
expected to remain below needing any heat headlines (for the first
time since August 16th).
Zwink
&&
.LONG TERM...
(Sunday night through next Friday)
Issued at 237 PM CDT Sat Aug 26 2023
Lingering post-frontal showers and storms may persist into Sunday
evening across far southern Oklahoma and northern Texas, however
chances continue to remain low. Another round of precipitation will
also be possible in very isolated portions of western north Texas
through Monday along the eastern periphery of the upper level ridge.
Aside from those couple chances, the region is expected to remain
dry throughout the next week as the upper level ridge begins to
shift back eastward back over the region. The cooler high
temperatures in the 80s/90s will remain for a few days through early
next week, until triple digit temperatures return in southern
Oklahoma and northern Texas starting Thursday.
Zwink
&&
.AVIATION...
(18Z TAFS)
Issued at 1236 PM CDT Sat Aug 26 2023
VFR will apply although there will be a couple of opportunities
for TSRA during the period. For this afternoon, a few scattered
showers and thunderstorms will likely remain south of all the
terminals. The closest terminal to any of this activity will be
OUN. Then, late tonight, a small area of precipitation may
develop from NW to central OK after ~08Z and continue through
~14Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 72 88 66 87 / 30 20 0 0
Hobart OK 71 92 65 92 / 30 20 10 10
Wichita Falls TX 75 97 70 95 / 20 30 10 10
Gage OK 64 87 59 89 / 20 10 10 10
Ponca City OK 69 87 63 87 / 40 20 0 0
Durant OK 75 95 70 93 / 20 40 20 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ018>020-024>032-
037-039>048-050>052.
TX...Heat Advisory until 8 PM CDT this evening for TXZ085-086-088>090.
&&
SHORT TERM...50
LONG TERM....50
AVIATION...03Hazardous weather outlook, Aug 26, 12:40 PM CST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
140 PM CDT Sat Aug 26 2023
OKZ004>048-050>052-TXZ083>090-271845-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
140 PM CDT Sat Aug 26 2023
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Today and Tonight...
.Thunderstorms...
Widely scattered thunderstorms are possible this afternoon across
portions of south central Oklahoma. Additional chances may return
late tonight through early Sunday morning across northwestern and
central Oklahoma. While severe weather chances are low, strong
wind gusts and brief heavy rainfall are possible with any of the
stronger storms.
.Heat...
Excessive heat will persist from eastern into southern Oklahoma
and western-north Texas this afternoon into early evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
.Thunderstorms...
A few lingering thunderstorms will be possible, mainly across
southern Oklahoma and north Texas, during the day on Sunday.
Severe weather is not expected.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Aug 26, 4:06 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Norman OK
506 PM CDT Sat Aug 26 2023
OKZ050-262230-
Love OK-
506 PM CDT Sat Aug 26 2023
...A strong thunderstorm will impact portions of northeastern Love
County through 530 PM CDT...
At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marietta, moving south at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Marietta.
This includes Interstate 35 between mile markers 8 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3382 9705 3384 9717 3393 9715 3401 9710
3397 9693 3394 9696 3394 9697 3396 9698
3395 9700 3389 9698 3384 9703 3384 9704
3386 9707 3385 9709
TIME...MOT...LOC 2206Z 018DEG 6KT 3393 9706
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WRSpecial weather statement, Aug 26, 4:10 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Norman OK
510 PM CDT Sat Aug 26 2023
OKZ046-262245-
Carter OK-
510 PM CDT Sat Aug 26 2023
...A strong thunderstorm will impact portions of central Carter
County through 545 PM CDT...
At 510 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Milo. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lone Grove and Healdton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3434 9738 3429 9719 3414 9728 3424 9745
TIME...MOT...LOC 2210Z 017DEG 3KT 3426 9731
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WRLocal storm report, Aug 26, 4:13 PM CST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
513 PM CDT Sat Aug 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Tstm Wnd Gst 1 NE Waurika 34.18N 97.98W
08/26/2023 M63 MPH Jefferson OK Mesonet
&&
EMLocal storm report, Aug 26, 4:14 PM CST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
514 PM CDT Sat Aug 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Tstm Wnd Gst 1 NE Waurika 34.18N 97.98W
08/26/2023 M72 MPH Jefferson OK Mesonet
&&
EMSpecial weather statement, Aug 26, 4:20 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Norman OK
520 PM CDT Sat Aug 26 2023
OKZ043-262245-
Coal OK-
520 PM CDT Sat Aug 26 2023
...A strong thunderstorm will impact portions of central Coal County
through 545 PM CDT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm near
Centrahoma. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Centrahoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3467 9637 3467 9625 3453 9626 3451 9638
TIME...MOT...LOC 2220Z 001DEG 4KT 3461 9631
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
WRSpecial weather statement, Aug 26, 4:37 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Norman OK
537 PM CDT Sat Aug 26 2023
OKZ039-045-046-262300-
Carter OK-Stephens OK-Jefferson OK-
537 PM CDT Sat Aug 26 2023
...A strong thunderstorm will impact portions of northeastern
Jefferson, southeastern Stephens and west central Carter Counties
through 600 PM CDT...
At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Loco. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Healdton, Ringling, Loco, and Cornish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3419 9776 3438 9779 3430 9745 3416 9760
TIME...MOT...LOC 2237Z 285DEG 3KT 3426 9766
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
WRWildfire, Clay
- When
- August 26, 4:58 PM CST to August 29, 6:08 PM CST
- Where
- Clay forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 33.786, -98.208 (the zone’s center; the record gives no point)
The 'Loop Fire' spread over 2,230 acres across far eastern Clay County.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Damaging Winds in Tennessee, August 26, 2023$241,000 · 56 kt wind · 9 events
- Flash Flooding and Debris Flows in Puerto Rico, August 26, 2023$85,000 · 12 events
- Flash Flood and Damaging Winds in Indiana, August 26, 2023$86,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in Texas, August 26 to 27, 2023$52,000 · 1 in hail · 6 events
- Excessive Heat in Louisiana, August 26, 202336 events
- Lightning Strikes in North Carolina, August 26 to 28, 2023$30,000 · 3 events
- Damaging Winds and Lightning Strike in South Carolina, August 26, 2023$20,000 · 65 kt wind · 11 events
- Excessive Heat in Florida, August 26, 202313 events
- Debris Flows in Colorado, August 26, 2023$15,000 · 3 events
- Excessive Heat in Mississippi, August 26, 202311 events
- Excessive Heat in California, August 26 to 30, 20239 events
- Damaging Winds in Virginia, August 26, 2023$13,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134828.